Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 119, NWS Tucson, AZ

August 29, 2008Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 29, 2008, 7:26 PM MST for Pima County, Arizona. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2008, 7:26 PM MST (02:26 UTC)
Expired
Aug 29, 2008, 8:45 PM MST
In force
79 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 143 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2008-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2008-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
556 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
2360 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 300226
SVRTWC
AZC019-300345-
/O.NEW.KTWC.SV.W.0119.080830T0226Z-080830T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
726 PM MST FRI AUG 29 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 845 PM MST

* AT 719 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 42
  MILES EAST OF AJO...OR 38 MILES NORTHWEST OF SELLS...AND MOVING   
  WEST AT 25 TO 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AJO BY 825 PM MST...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MST
SATURDAY MORNING FOR SOUTH CENTRAL ARIZONA.

LAT...LON 3215 11298 3249 11300 3251 11210 3217 11211
TIME...MOT...LOC 0226Z 080DEG 32KT 3241 11222

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 300302
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
802 PM MST FRI AUG 29 2008

AZC019-300345-
/O.CON.KTWC.SV.W.0119.000000T0000Z-080830T0345Z/
PIMA AZ-
802 PM MST FRI AUG 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MST
FOR NORTHWESTERN PIMA COUNTY...

AT 753 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HICKIWAN...OR 42 MILES SOUTH OF GILA BEND...MOVING WEST
AT 37 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHY AND 8 MILES NORTH OF GUNSIGHT BY 815 PM MST...
  AJO BY 825 PM MST...

LAT...LON 3215 11298 3249 11300 3251 11210 3217 11211
TIME...MOT...LOC 0302Z 080DEG 32KT 3235 11259

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 300341
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
841 PM MST FRI AUG 29 2008

AZC019-300351-
/O.EXP.KTWC.SV.W.0119.000000T0000Z-080830T0345Z/
PIMA AZ-
841 PM MST FRI AUG 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIMA COUNTY WILL
EXPIRE AT 845 PM MST...

DOPPLER RADAR INDICATED THAT THE STORMS HAVE WEAKENED BELOW SEVERE 
LIMITS. 

LAT...LON 3215 11298 3249 11300 3251 11210 3217 11211
TIME...MOT...LOC 0341Z 080DEG 32KT 3229 11299

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 1:55 PM MST, 5 hours 31 minutes earlier.

Area forecast discussion, Aug 29, 1:55 PM MST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST FRI AUG 29 2008

.SYNOPSIS...AN ACTIVE MONSOON PATTERN WILL OCCUR THIS WEEKEND. LOW
PRESSURE ALOFT OVER SONORA IN COMBINATION WITH A DEEP TROUGH OVER
THE GREAT BASIN WILL BRING SCATTERED TO NUMEROUS THUNDERSTORMS
TONIGHT INTO SUNDAY. DRIER AIR WILL MOVE IN FROM THE NORTHWEST BY
THE MIDDLE OF NEXT WEEK...AND PUSH MOST OF THE MONSOON MOISTURE WELL
SOUTH AND EAST OF THE AREA.

&&

.DISCUSSION...KEMX WSR-88D DETECTED ISOLATED 30-50 DBZ ECHOES MOVING
WWD ACROSS NRN GRAHAM/GREENLEE/COCHISE/SANTA CRUZ COUNTIES AT 2050Z.
PIMA AND SE PINAL COUNTIES WERE VOID OF PRECIP ECHOES. SPECIAL
29/18Z KTWC SOUNDING DEPICTED A SLIGHTLY DRIER AND MORE-STABLE
PROFILE VERSUS THE 29/12Z KTWC SOUNDING. SURFACE-300MB ELY FLOW OF
5-40 KTS ALSO OBSERVED...AND THIS FLOW MAY BE CONTRIBUTING TO THE
DRIER AND MORE-STABLE REGIME. HOWEVER...CURRENT THINKING IS THAT THE
SLIGHTLY DRIER AND MORE-STABLE ENVIRONMENT WILL BE VERY SHORT-LIVED
AS MOISTURE INCREASES FROM THE SOUTHEAST DURING THE NEXT FEW HOURS.

PER COORD WITH WFO PSR/FGZ AS WELL AS SATELLITE/RADAR TRENDS AND
VARIOUS 29/12Z GUIDANCE...WILL OPT FOR SCATTERED SHOWERS AND
THUNDERSTORMS AREAWIDE THIS EVENING...PARTICULARLY EMPHASIZING THE
TUCSON METRO AREA WWD WITH HIGHER POPS. WILL REFLECT SCATTERED
SHOWERS/TSTMS AFTER MIDNIGHT ACROSS SE PINAL AND FAR WRN/CENTRAL
PIMA COUNTIES WITH LOWER-GRADE POPS TUCSON METRO AREA EWD.

CONVECTIVELY-ACTIVE PERIOD ON TAP SATURDAY INTO EARLY MONDAY AS GULF
OF CALIFORNIA LOW PRESSURE SYSTEM IS DRAWN NWD WHILE TROUGH DEEPENS
OVER THE WRN CONUS. BELIEVE SAT MORNING WILL BE FAIRLY INACTIVE
CONVECTIVELY. WILL THEN REFLECT AT LEAST SCATTERED SHOWERS AND
THUNDERSTORMS AREAWIDE SAT AFTERNOON AND SAT EVENING. MAY BE TOO
CONSERVATIVE WITH POPS LATE SAT NIGHT INTO SUN MORNING BUT WILL
DEFER TO SUBSEQUENT SHIFTS FOR FURTHER REFINEMENT. WILL AGAIN OPT
FOR AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON/
EVENING WITH DECREASED COVERAGE BY LATE SUN NIGHT INTO LABOR DAY
MORNING.

THEREAFTER...INCREASINGLY WLY FLOW IS EXPECTED ACROSS THIS FORECAST
AREA STARTING LABOR DAY IN RESPONSE TO DEEPENING UPPER LOW OVER THE
GREAT BASIN. DEEP MOISTURE IS FORECAST TO BE SHUNTED SWD AND EWD
ESPECIALLY BY THE MIDDLE OF NEXT WEEK AS WLY FLOW CONTINUES. WILL
REFLECT PRECIP-FREE CONDITIONS TUCSON METRO AREA WWD WED-FRI WITH
LOW-GRADE POPS EAST. BELOW NORMAL DAYTIME HIGH TEMPS THROUGH THE
LABOR DAY WEEKEND THEN TEMPS TRENDING CLOSER TO NORMAL VALUES DURING
THE WED-FRI PERIOD.

&&

.AVIATION...EXPECT SCATTERED TSRA/SHRA ACROSS SE AZ THIS EVENING...
THEN MAINLY ISOLATED TSRA/SHRA AFTER 10Z AND CONTINUING INTO
SATURDAY MORNING. CLOUD DECKS GENERALLY 6-9K FT AGL...THOUGH
CEILINGS AROUND 3-5K FT AGL AND VISIBILITIES AS LOW AS 1-3SM
VICINITY STRONGEST TSRA. SURFACE WINDS ELY/SELY 5-15 KTS
TONIGHT...THEN ELY/SELY 10-20 KTS AND GUSTY SATURDAY. SCATTERED TO
NUMEROUS TSRA/SHRA SATURDAY AFTERNOON AND EVENING. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 29, 9:47 AM MST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
947 AM MST FRI AUG 29 2008

AZZ019-029>035-300800-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
947 AM MST FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST
ARIZONA AGAIN THIS AFTERNOON INTO TONIGHT. AS WAS THE CASE LATE
THURSDAY AFTERNOON AND EVENING...SOME THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING SEVERE
DAMAGING WIND GUSTS. ALSO...LOCALLY HEAVY RAINFALL OF 1 TO 2
INCHES MAY OCCUR FROM THE STRONGEST STORMS. THE POTENTIAL FOR ANY
SEVERE THUNDERSTORMS WILL DECREASE MARKEDLY BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A TROUGH OF LOW PRESSURE ALONG THE WEST COAST WILL COMBINE WITH A
LOW PRESSURE SYSTEM JUST SOUTH OF THE AREA TO MAINTAIN A DEEP
EASTERLY FLOW OVER SOUTHEAST ARIZONA THIS WEEKEND. THUS...ANY
THUNDERSTORMS THAT OCCUR PARTICULARLY LATE SATURDAY INTO SUNDAY
MAY BE STRONG AND PRODUCE HEAVY RAINFALL. THOSE WITH OUTDOOR PLANS
THIS HOLIDAY WEEKEND SHOULD MONITOR FORECASTS CLOSELY. DRIER
CONDITIONS ARE EXPECTED ACROSS SOUTHEAST ARIZONA STARTING TUESDAY
AND CONTINUE DURING THE LATTER PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:05 PM MSTSevere Thunderstorm WarningTWCPima40 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.